North Dakota, 2014

Hail in North Dakota, September 20, 2014

September 20, 2014 · NWS BIS · 1 event in 1 county or zone

A thunderstorm moving southeast through LaMoure County intensified and produced large hail as it approached the southeast part of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A thunderstorm moving southeast through LaMoure County intensified and produced large hail as it approached the southeast part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 20, 11:42 AM CST, 1 minute earlier.

Area forecast discussion, Sep 20, 11:42 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1242 PM CDT SAT SEP 20 2014

.UPDATE...
ISSUED AT 1241 PM CDT SAT SEP 20 2014

REMOVED POPS IN THE NORTHEAST AND CONTINUED TO TAPER OFF POPS IN
THE SOUTHEAST...AS SHOWERS AND THUNDERSTORM MOVE EASTWARD OUT OF
THE AREA THROUGH THE AFTERNOON.

UPDATE ISSUED AT 931 AM CDT SAT SEP 20 2014

WITH THEIR 13 UTC UPDATE...SPC HAS SHIFTED THEIR DAY ONE SLIGHT
RISK TO INCLUDE THE EASTERN FRINGES OF THE JAMES RIVER VALLEY.
SCATTERED ELEVATED THUNDERSTORMS HAVE FORMED THROUGH 1430 UTC
ACROSS CENTRAL NORTH DAKOTA IN ASSOCIATION WITH THE VIGOROUS
SHORTWAVE. OVERALL INSTABILITY IS MARGINAL...WITH THE THREAT FOR
SEVERE CONVECTION LARGELY ACROSS THE GRAND FORKS CWA AS EASTERN
NORTH DAKOTA WILL HAVE MORE TIME TO BUILD INSTABILITY AHEAD OF THE
WAVE.

UPDATE ISSUED AT 616 AM CDT SAT SEP 20 2014

SHOWERS CONTINUE TO DEVELOP OVER THE NORTHWEST PART OF NORTH
DAKOTA PUSHING TOWARDS THE EAST AHEAD OF APPROACHING WAVE. GOING
FORECAST AND CURRENT HIGH-RES MODELS REFLECT THIS DEVELOPMENT
PRETTY WELL...PUSHING THE ACTIVITY TOWARDS THE EAST/SOUTHEAST
THROUGH THE DAY.

&&

.SHORT TERM...(TODAY AND TONIGHT)

ISSUED AT 334 AM CDT SAT SEP 20 2014

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE CHANCES FOR
SHOWERS AND THUNDERSTORMS THIS MORNING...THEN WINDY AND COOLER
CONDITIONS FOR TODAY.

CURRENTLY...STRONG NORTHWEST FLOW ALOFT WITH AN EMBEDDED SHORT
WAVE TROUGH/CLIPPER ADVECTING QUICKLY SOUTHEAST ACROSS SOUTHERN
SASKATCHEWAN. CLEAR TO PARTLY CLOUDY AT THE MOMENT WITH SOME
PATCHY FOG ACROSS MY NORTHEAST.

SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL ACCOMPANY THE
S/WV TROUGH THIS MORNING INTO EARLY THIS AFTERNOON
NORTH...CENTRAL...AND EAST AS IT CONTINUES SOUTHEAST INTO THE
NORTHERN PLAINS. TIGHT PRESSURE GRADIENT AND STRONG PRESSURE
RISES MATERIALIZE ON THE BACK SIDE OF THIS WAVE LATER THIS MORNING
AND AFTERNOON RESULTING IN A WINDY DAY MOST LOCATIONS. BUFFER DATA
INDICATE MARGINAL WIND ADVISORY CRITERIA SO WILL HOLD OFF ON ANY
HEADLINES WITH THIS FORECAST PACKAGE. WILL REEVALUATE LATER THIS
MORNING. COLD AND DRY AIR ADVECTION WILL SURGE ACROSS THE REGION
AHEAD OF SFC HIGH PRESSURE BUILDING ACROSS THE NORTHERN HIGH
PLAINS OF EASTERN MT/WY. HIGH TEMPERATURES TODAY WILL COOL BY
10-15F DEGREES COMPARED TO FRIDAY. IN ADDITION...HUMIDITY WILL BE
ON THE DECREASE AS SFC DEWPOINT TEMPS DROP INTO THE LOW 40S TO MID
30S BY LATER THIS AFTERNOON.

QUIET NIGHT SATURDAY NIGHT WITH HIGH PRESSURE OVER THE DAKOTAS.
THE CLEAR SKY AND LIGHT WINDS...COMBINED WITH THE DRIER AIR...WILL
RESULT IN OVERNIGHT LOWS FROM THE 30S WEST AND 40S CENTRAL AND
EAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)

ISSUED AT 334 AM CDT SAT SEP 20 2014

UPPER RIDGE OVER THE ROCKIES SLOWLY MAKES ITS WAY OVER THE PLAINS TO
START THE WEEK WHILE A CUTOFF LOW LIFTS ITS WAY OVER THE
SIERRA/GREAT BASIN THROUGH THE RIDGE...APPROACHING THE PLAINS LATE
MONDAY INTO TUESDAY. THIS WILL BRING DRY WEATHER TO START THE
WEEK...WITH PRECIPITATION CHANCES COMING TO PORTIONS OF THE AREA
TUESDAY AND WEDNESDAY AS THE LOW SLOWLY OPENS UP AND MOVES THROUGH
THE PLAINS. LAST FEW MODEL RUNS HAVE SHOWN MOST OF THE PRECIPITATION
WITH THIS SYSTEM REMAINING TO THE SOUTH...WITH OUR AREA REMAINING ON
THE NORTHERN FRINGES SO WILL KEEP CHANCES MAINLY OVER THE SOUTHERN
PORTIONS OF THE STATE. RIDGING THEN RE-DEVELOPS OVER THE AREA TO
CLOSE OUT THE WORK WEEK BRINGING DRY CONDITIONS. TEMPERATURES
THROUGH THE PERIOD WILL BE SEASONABLY MILD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1241 PM CDT SAT SEP 20 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH STRONG
NORTHWESTERLY WINDS SUBSIDING THROUGH THE EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AC
SHORT TERM...NH
LONG TERM...JJS
AVIATION...AC
Hazardous weather outlook, Sep 20, 8:18 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
918 AM CDT SAT SEP 20 2014

NDZ001>005-009>013-017>022-034>036-046-047-050-211430-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-
BURLEIGH-KIDDER-EMMONS-LOGAN-MCINTOSH-
918 AM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS NORTHWEST...CENTRAL...AND EAST
THIS MORNING AND EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES FOR THUNDERSTORMS RETURN TO PORTIONS OF THE AREA TUESDAY
AND WEDNESDAY. THE RISK FOR SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

CALL THUNDERSTORM REPORTS IN TO THE NWS AT 701-223-4582 OR POST
THEM TO OUR SOCIAL MEDIA PAGES. THERE IS ALSO A LINK TO SUBMIT
REPORTS THROUGH OUR WEB PAGE...TOP LEFT MENU ITEM.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ031>033-040>045-211430-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
918 AM CDT SAT SEP 20 2014 /818 AM MDT SAT SEP 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES FOR THUNDERSTORMS RETURN TO PORTIONS OF THE AREA TUESDAY
AND WEDNESDAY. THE RISK FOR SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

CALL THUNDERSTORM REPORTS IN TO THE NWS AT 701-223-4582 OR POST
THEM TO OUR SOCIAL MEDIA PAGES. THERE IS ALSO A LINK TO SUBMIT
REPORTS THROUGH OUR WEB PAGE...TOP LEFT MENU ITEM.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ023-025-037-048-051-211430-
WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
918 AM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING AND EARLY
AFTERNOON. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES FOR THUNDERSTORMS RETURN TO PORTIONS OF THE AREA TUESDAY
AND WEDNESDAY. THE RISK FOR SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

CALL THUNDERSTORM REPORTS IN TO THE NWS AT 701-223-4582 OR POST
THEM TO OUR SOCIAL MEDIA PAGES. THERE IS ALSO A LINK TO SUBMIT
REPORTS THROUGH OUR WEB PAGE...TOP LEFT MENU ITEM.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

AYD

In the hours before

Special weather statement, Sep 20, 7:57 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
857 AM CDT SAT SEP 20 2014

NDZ021-201430-
MCLEAN ND-
857 AM CDT SAT SEP 20 2014

...STRONG THUNDERSTORM ACROSS CENTRAL MCLEAN COUNTY...

AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF EMMET...OR 11 MILES NORTHWEST OF
GARRISON...MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
GARRISON AND FORT STEVENSON STATE PARK AROUND 910 AM CDT.
COLEHARBOR AROUND 920 AM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4768 10090 4743 10113 4769 10176 4785 10164
TIME...MOT...LOC 1357Z 298DEG 42KT 4773 10157

AYD
Special weather statement, Sep 20, 8:41 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
941 AM CDT SAT SEP 20 2014

NDZ004-005-012-013-201515-
BOTTINEAU ND-MCHENRY ND-PIERCE ND-ROLETTE ND-
941 AM CDT SAT SEP 20 2014

...STRONG THUNDERSTORMS TO IMPACT SOUTHWESTERN ROLETTE...NORTHERN
PIERCE AND EASTERN MCHENRY COUNTIES...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLOW CITY TO
BERWICK...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
RUGBY AND BALTA AROUND 1000 AM CDT.
SILVA AROUND 1005 AM CDT.
WOLFORD AROUND 1010 AM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4859 9959 4836 9964 4836 9983 4808 9984
      4826 10045 4867 10039
TIME...MOT...LOC 1441Z 294DEG 40KT 4858 10023 4830 10029

AYD
Special weather statement, Sep 20, 11:36 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1236 PM CDT SAT SEP 20 2014

NDZ048-051-201800-
DICKEY ND-LA MOURE ND-
1236 PM CDT SAT SEP 20 2014

...STRONG THUNGERSTORM TO IMPACT SOUTHEASTERN LAMOURE AND
NORTHEASTERN DICKEY COUNTIES...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BERLIN...OR 25 MILES NORTH OF ELLENDALE...
MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LA MOURE AROUND 1250 PM CDT.
GLOVER AROUND 100 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4605 9809 4633 9865 4649 9852 4634 9802
      4629 9803 4628 9800 4617 9799
TIME...MOT...LOC 1736Z 299DEG 32KT 4637 9846

The radar

The Aberdeen radar (KABR), 97 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Moure

When
September 20, 11:43 AM CST to 11:45 AM CST
Where
La Moure County, 4.06 mi WSW of La Moure
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.330, -98.380

There were no reports of damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542599.